Oklahoma, 2012

Drought in Oklahoma, February 1 to 29, 2012

February 1 to 29, 2012 · NWS TSA · 4 events in 4 counties and zones

Severe to extreme drought conditions persisted across Osage, Washington, Nowata, and Pawnee Counties during the month of February despite some of this region receiving between 150 and 200 percent of normal rainfall for the month. 80 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe to extreme drought conditions persisted across Osage, Washington, Nowata, and Pawnee Counties during the month of February despite some of this region receiving between 150 and 200 percent of normal rainfall for the month. The Oklahoma Mesonet station near Foraker in Osage County measured 3.89 inches of precipitation during the month while the cooperative observer station near Copan in Washington County measured 3.08 inches and the Oklahoma Mesonet station located near Burbank in Osage County measured 2.80 inches. This above normal rainfall was not as beneficial as it could have been due to the fact that it occurred in a month after which only a few hundredths of an inch of precipitation fell at these same sites. Thus, the long-term lack of precipitation over this region allowed significant drought conditions to persist despite fairly plentiful rainfall this month across these counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Jan 31, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1121 PM CST TUE JAN 31 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CIGS/VISIBILITIES WILL LIKELY DEVELOP AFTER 09Z
ACROSS SOUTHEAST OK AND WESTERN AR...IMPACTING THE
KMLC/KFSM/KFYV AND KXNA TAF SITES. IMPROVEMENT IS EXPECTED
BY LATE MORNING INTO EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 902 PM CST TUE JAN 31 2012/

DISCUSSION...
CURRENT FORECAST ON TRACK...ALTHOUGH CLOUD COVER
ESPECIALLY OVER ARKANSAS ZONES STILL A WILDCARD.

LOOKS LIKE  JAN AVG TEMP FOR TULSA WILL BE  44.2
OR...44.3  DEPENDS ON END OF DAY TEMP WHICH WILL
BE THE LOW FOR TODAY.  THIS WILL TIE JAN FOR 6TH
WARMEST 44.3 OR 7TH WARMEST 44.2. NICE TO HAVE A
RECORD WARM MONTH IN THE MIDDLE OF WINTER.

ONLY MINOR TWEAKS TO OVERNIGHT FORECAST.
GW

PREV DISCUSSION... /ISSUED 517 PM CST TUE JAN 31 2012/

.UPDATE...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR/OCCASIONAL IFR CIGS WILL LIKELY REDEVELOP AT
KMLC/KFSM/KXNA AND KFYV AFTER 06Z...ALONG AND EAST OF THE
STALLED WEAK FRONT. EXPECT VFR CONDITIONS FOR KBVO/KTUL/KRVS.

PREV DISCUSSION... /ISSUED 402 PM CST TUE JAN 31 2012/

DISCUSSION...
A WEAK COLD FRONT IS MAKING ITS WAY INTO NORTHEAST OKLAHOMA AT
THIS TIME AND WILL CONTINUE SOUTHEAST THIS EVENING BEFORE STALLING
LATER TONIGHT ACROSS THE HIGHER TERRAIN OF SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. A WIND SHIFT TO THE NORTH AND LOWER DEWPOINTS
ARE ABOUT THE ONLY NOTICEABLE EFFECTS OF THE FRONT AT THIS TIME
BUT THE FINAL LOCATION OF THE FRONT LATER TONIGHT WILL HAVE A
LARGE BEARING ON OVERNIGHT LOW TEMPERATURES DUE TO THE MUCH DRIER
AIRMASS NORTH OF THE BOUNDARY.

A WEAK SHORTWAVE WILL MOVE ACROSS THE AREA WEDNESDAY MORNING AND
EARLY AFTERNOON AND THIS MAY TRIGGER A FEW SHOWERS AND
THUNDERSTORMS NEAR THE STALLED OUT FRONT. ONCE THIS SHORTWAVE
MOVES BY...THE FRONT WILL MOVE A BIT FURTHER TO THE SOUTH.

A POTENT UPPER LEVEL STORM SYSTEM WILL ADVANCE OUT OF THE WESTERN
U.S INTO THE PLAINS LATE THIS WEEK INTO THE EARLY PART OF THE
WEEKEND. THE ECMWF AND UKMET ARE SLOWER WITH THE PROGRESSION OF
THIS SYSTEM AND ARE PREFERRED. SHOWERS AND THUNDERSTORMS WILL
BEGIN TO MOVE INTO THE AREA LATE THURSDAY EVENING AND SPREAD
ACROSS MUCH OF THE AREA BY EARLY FRIDAY. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL BE THE RULE FRIDAY AND FRIDAY NIGHT WITH THE
ACTIVITY ENDING FROM THE WEST LATE FRIDAY NIGHT OR EARLY SATURDAY
AS A COLD FRONT SWEEPS ACROSS THE AREA.

SURFACE BASED INSTABILITY WILL BE RATHER LIMITED ACROSS MOST OF
THE FORECAST AREA IF THE PREFERRED MODEL SOLUTIONS
VERIFY...LEAVING THE BEST SEVERE WEATHER CHANCES ACROSS SOUTHEAST
OKLAHOMA AND POINTS SOUTH. A GOOD GENERAL RAINFALL OF AN INCH OR
SO WILL BE LIKELY THOUGH...WITH SOME HIGHER AMOUNTS.

ONCE THIS SYSTEM PASSES...DRY WEATHER WITH SEASONABLE TEMPERATURES
WILL PREVAIL LATE THIS WEEKEND THROUGH AT LEAST THE FIRST PART OF
NEXT WEEK.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS WITH A
SLIGHT LEAN TOWARDS COOLER NIGHTS AND WARMER DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  67  35  68 /   0   0   0  10
FSM   48  69  41  70 /  10  30   0  10
MLC   46  67  39  69 /  10  30  10  10
BVO   30  67  26  68 /   0   0   0  10
FYV   43  66  31  66 /   0  10   0  10
BYV   44  65  33  64 /  10  10   0  10
MKO   41  67  36  68 /   0  20   0  10
MIO   39  65  34  67 /   0   0   0  10
F10   42  67  37  68 /   0  20   0  10
HHW   50  68  43  70 /  10  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...18
Hazardous weather outlook, Jan 31, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CST TUE JAN 31 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CST TUE JAN 31 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER EXPECTED.

DISCUSSION...
A VERY WEAK COOL FRONT...LITTLE MORE THAN A WIND SHIFT...WILL
MOVE THROUGH THE AREA TONIGHT. NO WEATHER IS ANTICIPATED WITH
THIS FRONT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FAST MOVING UPPER LEVEL SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS TO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS
WEDNESDAY.

A LARGE...SLOW MOVING UPPER LOW WILL MOVE FROM THE FOUR CORNERS
AREA THURSDAY INTO THE SOUTHERN PLAINS BY SATURDAY. THIS POTENT
SYSTEM WILL BRING AN INCREASING THREAT OF THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.  WIDESPREAD RAINFALL...SOME LOCALLY
HEAVY..WILL ALSO BE POSSIBLE DURING THIS TIME PERIOD. DEPENDING
ON THE EXACT TRACK AND TIMING OF THIS SYSTEM SEVERE WEATHER MAY
ALSO BE POSSIBLE.

DRY AND MILD WEATHER IS FORECAST FOR MUCH OF THE WEEKEND INTO
EARLY NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS REGARDING
THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER FOR FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Osage

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Pawnee

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367075, 367076, 367077, 367078.